Funnel Cloud, Kings
- When
- April 11, 12:00 PM PST
- Where
- Kings County, Hanford
- Reported by
- Law Enforcement
- Coordinates
- 36.330, -119.650
County Sheriff's office reported a funnel cloud near Grangeville Road on the north side of Hanford.
An upper-level short-wave moved into California on April 10th, flattening the ridge. This set the stage for back-to-back strong storms to move through the central California interior on the 11th, 12th, and 13th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HNX wrote it up.
An upper-level short-wave moved into California on April 10th, flattening the ridge.
This set the stage for back-to-back strong storms to move through the central California interior on the 11th, 12th, and 13th. Each storm triggered severe thunderstorms over the central and southern San Joaquin Valley with hail up to 1.75 inches in diameter. Tallies of agricultural and crop loss approached 100 million dollars due to the extensive hail damage across Kings, Tulare, Fresno, and Merced counties. Funnel clouds were observed, although none touched down. The first storm brought up to a foot of snow to the Southern Sierra Nevada, and the second colder storm dropped up to 30 inches of snow at Lodgepole in Sequoia National Park.
Record rainfall fell on the central and southern San Joaquin Valley. By 8 AM on April 11th, the rainfall at Meadows Field, Bakersfield, had already broken the record for the date. Two days later, the rainfall records at both Bakersfield and Fresno had fallen by 11 AM. Some street flooding was reported, especially near the Fresno State campus.
Some urban street flooding was also reported with the renewed thunderstorms on April 13th in the Fresno area.
The high temperature at Bakersfield on April 13th was only 57 degrees, and occurred at 2 AM. The high tied the record low maximum temperature for the date, last set in 1939. Fresno’s high of 55 degrees on the 13th occurred at 1:50 AM, and just missed the record low maximum temperature of 54 degrees, set in 1998.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Apr 11, 9:17 AM PST, 2 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 1017 AM PDT WED APR 11 2012 .SYNOPSIS... A LOW PRESSURE TROUGH IS EXPECTED TO MOVE THROUGH THE REGION TODAY LIFTING OUT BY TONIGHT. COLD AIR BEHIND THIS SYSTEM WITH AFTERNOON HEATING MAY RESULT IN AFTERNOON THUNDERSTORMS TODAY. YET ANOTHER SYSTEM IS EXPECTED TO MOVE INTO THE AREA BY THURSDAY NIGHT THROUGH SATURDAY. && .UPDATE... RAIN AND SNOW CONTINUES THIS MORNING ACROSS THE CENTRAL CALIFORNIA INTERIOR. HEAVIER PRECIPITATION NOW PUSHING INTO THE FOOTHILLS AND HIGHER ELEVATIONS WITH POSSIBLE SCATTERED SHOWERS OVER THE VALLEY. CURRENT REPORTS HAVE BETWEEN A THIRD TO THREE QUARTERS OF AN INCH OF WATER...AND MAINLY ON THE EAST SIDE OF THE VALLEY. DOPPLER RADAR SHOWING THE MAIN AREA OF PRECIP PUSHING FURTHER EAST AND UP INTO THE MOUNTAINS. VISIBLE SATELLITE SUPPORTS THIS TREND AND SHOWS SOME CLEARING ALONG THE COASTAL RANGE...THIS AREA WILL FAVOR SOME INSTABILITY LATER TODAY. SHORT RANGE MODELS ALONG WITH VANDENBURG UPPER AIR OBSERVATION SHOW VERY WEAK CAPE AND LI-VALUES FOR TODAY. WHILE SPC DOES HAVE THE CWFA UNDER A THREAT OF THUNDERSTORM ACTIVITY...MODEL AND OBSERVATION DATA FAVOR THE WEST SIDE OF THE SAN JOAQUIN VALLEY FROM FRESNO COUNTY NORTH THROUGH MERCED COUNTY. HOWEVER...WILL MENTION A THREAT OF THUNDERSTORM ACTIVITY OVER THE ENTIRE VALLEY...BUT WILL MONITOR THE WEST SIDE...NORTH OF KERN COUNTY...FOR ANY POSSIBLE DEVELOPMENT. AFTER TODAY/S STORM...WILL NOW CONCENTRATE ON THE NEXT STORM THAT IS ORIGINATING FROM A MORE GULF OF ALASKA REGION. THIS STORM HAS THE POTENTIAL FOR TO INTRODUCE MUCH COLDER AIR INTO THE REGION AND HIT THE DISTRICT WITH MUCH HEAVIER PRECIP. MODEL AND OBSERVATIONAL PRECIP-WATER DATA SHOW THE NEXT STORM PUSHING A GOOD PLUME OF MOIST AIR INTO THE REGION ON FRIDAY...ALONG WITH THE LEFT FRONT QUAD OF A 110KT JET MAX. WILL MAKE NO UPDATES FOR NOW...AND UPDATE THE WINTER WEATHER PRODUCTS THROUGH THIS AFTERNOON. IN ADDITION... WILL EVALUATE THE AMOUNTS OF PRECIP EXPECTED ON THURSDAY NIGHT INTO FRIDAY TO BETTER CATCH THE POTENTIAL FOR ANY WINTER WEATHER CRITERIA. && .PREV DISCUSSION... /ISSUED 430 AM PDT WED APR 11 2012/ DISCUSSION...PRECIPITATION SHIELD IS NOW FINALLY MOVING ACROSS THE SAN JOAQUIN VALLEY WITH THE BULK OF THE RADAR ECHOES OVER KERN COUNTY. SATELLITE AND AREA RADARS SHOW THE MAIN ENERGY MOVING INTO VENTURA AND SANTA BARBARA COUNTIES AND THE BEST LIFT IS NOW AFFECTING THE SOUTHERN PART OF THE FORECAST AREA, ESPECIALLY KERN COUNTY. THUS FAR THE SNOW LEVELS HAVE REMAINED ABOVE 5500 FEET. ALTHOUGH THIS SYSTEM WAS VERY SLUGGISH IN ITS INITIAL EASTWARD MOVEMENT, WITH THE NEXT VERY LARGE LOW PRESSURE SYSTEM OUT NEAR 150W GAINING INFLUENCE ON THE WEST COAST, THE CURRENT TROUGH IS BEGINNING TO ACCELERATE EAST. BY THIS AFTERNOON FORECAST MODELS HAVE THE TROUGH AXIS POSITION WELL EAST INTO THE GREAT BASIN AND THIS SHOULD BRING PRECIPITATION TO A QUICK END THIS AFTERNOON. A BREAK IN THE WET WEATHER WILL OCCUR OVERNIGHT TONIGHT HOWEVER THE VERY IMPRESSIVE AND DEEP PACIFIC LOW IS PROGGED TO QUICKLY BRING ITS INITIAL PRECIPITATION SHIELD INTO THE NORTHWEST COAST THURSDAY EVENING AND THEN ON FRIDAY THE CENTER OF THE LOW IS PROGGED TO MOVE ACROSS CENTRAL CALIFORNIA. THE PROSPECTS LOOK VERY GOOD FOR A COLD AND UNSTABLE FRONTAL PASSAGE WITH LOW SNOW LEVELS AND A RISK OF THUNDERSTORMS IN THE SAN JOAQUIN VALLEY, FOOTHILLS AND KERN COUNTY DESERT ON FRIDAY AFTERNOON. THE DAY SHIFT WILL LIKELY NEED TO ISSUE WATCH PRODUCTS. ON SATURDAY, GOOD AGREEMENT EXISTS BETWEEN THE GFS AND ECMWF MODELS IN EJECTING THE BIG LOW INTO THE DESERT SOUTHWEST WITH DRYING WEATHER FOR CENTRAL CALIFORNIA. A FEW SNOW SHOWERS WILL LINGER IN THE SIERRA BUT BY LATE IN THE DAY ALL PRECIPITATION SHOULD BE OVER. OF NOTE, AN UNSEASONABLY COLD SATURDAY NIGHT AND SUNDAY MORNING IS LIKELY IN THE WAKE OF THE LOW, AND FROST IS CERTAINLY A POSSIBILITY. I HAVE ADJUSTED THE LOW TEMPERATURES FOR SUNDAY MORNING TO REFLECT THIS THINKING WITH LOTS OF 34-37 DEGREE LOWS ON THE EAST SIDE OF THE SAN JOAQUIN VALLEY. THIS SITUATION WILL NEED TO BE WATCHED IN CASE FUTURE MODEL DATA SUGGESTS A FREEZE? WE WILL SEE. && .AVIATION... MVFR CONDITIONS WILL PREVAIL THROUGHOUT THE SOUTHERN SIERRA AND THE TEHACHAPI MOUNTAINS THROUGH 18Z THURSDAY WITH LOCAL IFR IN SHOWERS. LOCAL IFR/MVFR CEILINGS WILL OCCUR IN THE SAN JOAQUIN VALLEY AND ADJACENT FOOTHILLS WITH ISOLATED THUNDERSTORMS POSSIBLE THROUGH 00Z THURSDAY. OTHERWISE VFR CONDITIONS CAN BE EXPECTED THROUGHOUT MUCH OF THE CENTRAL CALIFORNIA INTERIOR THROUGH 18Z THURSDAY. && .AIR QUALITY ISSUES... NONE. && .HNX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 4 PM PDT THIS AFTERNOON ABOVE 6000 FEET FOR THE SOUTHERN SIERRA NEVADA /CAZ096-097/. && PUBLIC...MOLINA AVN/FW...DCH SYNOPSIS...BSO WEATHER.GOV/HANFORD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 425 PM PDT TUE APR 10 2012 CAZ089>099-112330- WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY- SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY- MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS- TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS- SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON- TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY- SOUTHEASTERN KERN COUNTY DESERT- 425 PM PDT TUE APR 10 2012 ...UNSETTLED WEATHER THE REST OF THE WEEK... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF INTERIOR CENTRAL CALIFORNIA. .DAY ONE...TONIGHT THE RED FLAG WARNING FOR THE KERN COUNTY MOUNTAINS...INCLUDING THE PIUTE MOUNTAINS HAS BEEN CANCELLED. PLEASE REFER TO THE LATEST PLEASE SEE /SFORFWHNX/ FOR MORE DETAILS. THE WINTER STORM WATCH FOR THE SOUTHERN SIERRA NEVADA FROM YOSEMITE TO THE TULARE-KERN COUNTY LINE HAS BEEN CANCELLED. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE /SFOWSWHNX/ FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR 4AM PDT WEDNESDAY UNTIL 4PM PDT WEDNESDAY. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE /SFOWSWHNX/ FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE. ANDERSEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 1126 AM PDT WED APR 11 2012 CAZ089>094-112030- WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY- SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY- MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS- TULARE COUNTY FOOTHILLS- 1126 AM PDT WED APR 11 2012 ...THUNDERSTORMS DEVELOPING OVER THE SAN JOAQUIN VALLEY... ISOLATED THUNDERSTORMS HAVE BEGUN DEVELOPING OVER THE CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY. AT 1120 AM...A THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL WAS LOCATED WEST OF FIVE POINTS AND WAS MOVING EAST AT 8 MPH. OTHER STORMS WERE DEVELOPING NEAR DELANO AND LINDSAY. THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON. THESE STORMS COULD PRODUCE DANGEROUS LIGHTNING...LOCALLY HEAVY RAIN... GUSTY WINDS AND HAIL. IF A THUNDERSTORM APPROACHES YOUR LOCATION...SEEK SHELTER IMMEDIATELY. SANGER WEATHER.GOV/HANFORD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 1139 AM PDT WED APR 11 2012 CAZ089-111945- FRESNO CA- 1139 AM PDT WED APR 11 2012 THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHWESTERN FRESNO COUNTY IN CENTRAL CALIFORNIA UNTIL 1245 PM PDT AT 1131 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 18 MILES NORTH OF COALINGA..MOVING EAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... RURAL CENTRAL FRESNO COUNTY... LAT...LON 3652 12016 3634 12013 3632 12034 3647 12032 TIME...MOT...LOC 1839Z 261DEG 16KT 3640 12020 SANGER WEATHER.GOV/HANFORD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1213 PM PDT WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM HAIL HANFORD 36.33N 119.65W
04/11/2012 M0.25 INCH KINGS CA NWS EMPLOYEE
&&
BSOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 1245 PM PDT WED APR 11 2012 CAZ089>091-112030- KINGS CA-FRESNO CA- 1245 PM PDT WED APR 11 2012 THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL FRESNO COUNTY IN CENTRAL CALIFORNIA... NORTH CENTRAL KINGS COUNTY IN CENTRAL CALIFORNIA. UNTIL 130 PM PDT. AT 1234 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES NORTHWEST OF LEMOORE..MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NAVAL AIR STATION LEMOORE... RURAL CENTRAL FRESNO COUNTY... RURAL NORTHERN KINGS COUNTY... RURAL NORTHEASTERN KINGS COUNTY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3659 11960 3634 11953 3636 12012 3656 12011 TIME...MOT...LOC 1944Z 257DEG 16KT 3644 11988 SANGER WEATHER.GOV/HANFORD
The San Joaquin Valley radar (KHNX), 2 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
6 hail, 4 funnel cloud, 3 winter storm, 3 flood, 2 high wind, 1 thunderstorm wind. Local standard time, as filed.
County Sheriff's office reported a funnel cloud near Grangeville Road on the north side of Hanford.
A trained spotter reported 1 inch hail near Riverdale.
NWS Employee indicated a swath of accumulating large hail across the Hanford area.
NWS Meteorologist tracked a wide swath of accumulating large hail across northern Tulare County. Agricultural damages from these recent storms was in the millions.
Trained weather spotter viewed a persistent funnel cloud that never reached the ground, near Traver on April 11th, 2012.
The public reported three different funnel clouds in the Atwater area.
Trained spotters reported copious accumulating large hail just north of Merced.
A trained spotter reported golf ball (1.75 inches) sized hail in Atwater. The hail accumulated several inches deep on area roads.
Trained spotters and local media reported flooding near CSU Fresno, road 80 near Dinuba, downtown Fresno at the Second Street ramp.
Local media reported a carport and 30 almond trees destroyed by strong thunderstorm winds in the town of Kerman.
The California Highway Patrol reported flooding on Road 80 at Avenue 392.
The highway patrol reported flooding on State Road 46 at Lost Hills Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380305, 380289, 380290, 380291, 380292, 380293, 380294, 380295, 380306, 380297, 380298, 380296, 380299, 380307, 380309, 380303, 380304, 380300, 380301.